“Come along Ms. Dudley…yes, yes, this way, ” sing-sang Dr. H as he led me down the hallway.
“Oh my, your hair….I truly love your hair. It’s FUN-KAY,” he says stopping and turning to me, his hand on my shoulder.
We walk into his office….
I sit down across from his desk, he plops (yes PLOPS) down behind it and props his feet up on what looks like some kind of milking stool or seat.
“So you started on some new meds about 2-3 weeks ago is that right? Can you tell me what you’re on? (points at his computer screen)
Lorazepam as needed for anxiety, half a tab of abilify, and neurontin….I trail off feeling like some kind of 5th grader.
“Hmmmm…so you’ve been seeing things? What kinds of things?”
Stationary objects…words…cups…plants…I’ve been seeing them move….(voice trails off and I shift uncomfortably in my chair. It squeaks)
“How are you sleeping?
Sleeping but tossing and turning during the night and waking up very early.
“And you’re a full-time student? And a mother? How many kids?”
5 in February and 22 months.
“So you deal with alot of stress. ”
Duh, I mean, yes.
“And who else is home with you?”
No one. It’s just me.
“I see. So are you seeing things beca-wait, did you do your hair yourself? I mean, because there are people-wow even in the sunlight it just looks incredible, WOW-there are people who do stuff like that and it just looks horrendous, but you, man….that’s pure art. Are you an artist?”
Wha-um. No. Not an artist.
“Well you have to be creative right? I mean to be able to blend but yet separate the colors like tha-”
I guess. I’m creative, yea, I’m a writer. I write. But lately when I write or read I’ve been seeing the words MOVE.
“Right, you’ve been having visual disturbances. Hey can you move over just a little? You should really see how your hair looks in the sunlight, it’s amazing.”
*sinking feeling in stomach*
and then the disappointing BOOM: “Well, I say we just up the abilify and see if they stop, ya know?”
I can’t even continue to type out the details of my visit to the on call psych at the VA today because it’s just going to cause the low I’m feeling to settle in deeper. To summarize I’ve either been hallucinating because I’m super tired, super stressed, or the neurontin I’m on is playing tricks on my eyesight & brain. Either way, it hasn’t been a fun couple of days and when I finally got the courage to go to the hospital, my pysch, Dr. C is busy and I have to settle for the on call psych who looks & dresses like Tim Gunn from Project Runway and gets memories of his old acid & LSD days from my hair!
After stating that he’s never heard of neurontin (gabapentin) causing “visual disturbances” , he CALLS me after I leave his office, on my cell phone, to tell me that he looked it up and it turns out in rare cases, seeing s— move IS indeed a side effect.
What. The. French. Toast.
I love the VA. But I also HATE the VA. Because they have people like this Tim Gunn knockoff working for them and treating people. Or fondling themselves over their patient’s rainbow hair. Whatever.
I’m calling Dr. C tomorrow and demanding to be put on Lamictal and something else. I’m done playing merry go round. F–ing clowns. Says the chick with rainbow hair that looks fierce in the sunlight.